Choreoathetosis as a side effect of gabapentin therapy in severely neurologically impaired patients

Robert S. Chudnow, Richard B. Dewey, Craig R. Lawson

Research output: Contribution to journalArticle

42 Citations (Scopus)

Abstract

Objective: To evaluate the relationship of gabapentin therapy with choreoathetotic movements in mentally retarded patients treated for intractable epilepsy. Design: Case reports of 2 institutionalized patients who developed choreoathetosis temporally related in adjunctive therapy with gabapentin at dosages of 1200 to 1800 mg/d. Results: Both patients experienced resolution of abnormal movements on discontinuation of the therapy. One patient developed recurrent choreiform movements after drug rechallenge. Conclusion: We suggest that, in patients with mental retardation and epilepsy, involuntary movements may either occur as reversible side effects of gabapentin therapy or result from a previously undescribed adverse drug interaction with other antiepileptic agents.

Original languageEnglish (US)
Pages (from-to)910-912
Number of pages3
JournalArchives of Neurology
Volume54
Issue number7
StatePublished - 1997

Fingerprint

Dyskinesias
Therapeutics
Chorea
Mentally Disabled Persons
Drug Interactions
Intellectual Disability
Anticonvulsants
Epilepsy
gabapentin
Therapy
Pharmaceutical Preparations
Drugs
Drug Resistant Epilepsy
Interaction
Involuntary
Mental Retardation

ASJC Scopus subject areas

  • Neuroscience(all)

Cite this

Choreoathetosis as a side effect of gabapentin therapy in severely neurologically impaired patients. / Chudnow, Robert S.; Dewey, Richard B.; Lawson, Craig R.

In: Archives of Neurology, Vol. 54, No. 7, 1997, p. 910-912.

Research output: Contribution to journalArticle

@article{6cae234a1bcf402d9e13d79346916ca0,
title = "Choreoathetosis as a side effect of gabapentin therapy in severely neurologically impaired patients",
abstract = "Objective: To evaluate the relationship of gabapentin therapy with choreoathetotic movements in mentally retarded patients treated for intractable epilepsy. Design: Case reports of 2 institutionalized patients who developed choreoathetosis temporally related in adjunctive therapy with gabapentin at dosages of 1200 to 1800 mg/d. Results: Both patients experienced resolution of abnormal movements on discontinuation of the therapy. One patient developed recurrent choreiform movements after drug rechallenge. Conclusion: We suggest that, in patients with mental retardation and epilepsy, involuntary movements may either occur as reversible side effects of gabapentin therapy or result from a previously undescribed adverse drug interaction with other antiepileptic agents.",
author = "Chudnow, {Robert S.} and Dewey, {Richard B.} and Lawson, {Craig R.}",
year = "1997",
language = "English (US)",
volume = "54",
pages = "910--912",
journal = "Archives of Neurology",
issn = "0003-9942",
publisher = "American Medical Association",
number = "7",

}

TY - JOUR

T1 - Choreoathetosis as a side effect of gabapentin therapy in severely neurologically impaired patients

AU - Chudnow, Robert S.

AU - Dewey, Richard B.

AU - Lawson, Craig R.

PY - 1997

Y1 - 1997

N2 - Objective: To evaluate the relationship of gabapentin therapy with choreoathetotic movements in mentally retarded patients treated for intractable epilepsy. Design: Case reports of 2 institutionalized patients who developed choreoathetosis temporally related in adjunctive therapy with gabapentin at dosages of 1200 to 1800 mg/d. Results: Both patients experienced resolution of abnormal movements on discontinuation of the therapy. One patient developed recurrent choreiform movements after drug rechallenge. Conclusion: We suggest that, in patients with mental retardation and epilepsy, involuntary movements may either occur as reversible side effects of gabapentin therapy or result from a previously undescribed adverse drug interaction with other antiepileptic agents.

AB - Objective: To evaluate the relationship of gabapentin therapy with choreoathetotic movements in mentally retarded patients treated for intractable epilepsy. Design: Case reports of 2 institutionalized patients who developed choreoathetosis temporally related in adjunctive therapy with gabapentin at dosages of 1200 to 1800 mg/d. Results: Both patients experienced resolution of abnormal movements on discontinuation of the therapy. One patient developed recurrent choreiform movements after drug rechallenge. Conclusion: We suggest that, in patients with mental retardation and epilepsy, involuntary movements may either occur as reversible side effects of gabapentin therapy or result from a previously undescribed adverse drug interaction with other antiepileptic agents.

UR - http://www.scopus.com/inward/record.url?scp=0030852145&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0030852145&partnerID=8YFLogxK

M3 - Article

C2 - 9236582

AN - SCOPUS:0030852145

VL - 54

SP - 910

EP - 912

JO - Archives of Neurology

JF - Archives of Neurology

SN - 0003-9942

IS - 7

ER -